Drugs used for therapeutic interventions either alone or in combination may sometimes cause unexpected toxicity to the muscles, resulting in a varying degree of symptomatology, from mild discomfort and inconvenience to permanent damage and disability. The clinician should suspect a toxic myopathy when a patient without a pre-existing muscle disease develops myalgia, fatigue, weakness or myoglobinuria, temporally connected to the administration of a drug or exposure to a myotoxic substance. This review provides an update on the drugs with well-documented myocytoxicity and cautions the clinicians to be alert for the potential toxicity of newly marketed drugs; highlights the clinical features and pathomechanisms of the induced muscle disease; and offers guidance on how best to treat and distinguish toxic myopathies from other acquired or hereditary muscle disorders. Practical issues regarding the diagnosis and management of statin-induced myopathies are emphasized. Myotoxicity resulting from direct insertion of transgenes to the muscle, an exciting new tool currently tested for treatment of muscular dystrophies, is also discussed.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.